Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Fear of meds.
avatar
scythianemperor posted:
I was diagnosed with bipolar when I was very young, and by the time I graduated high school I couldn't stand the fatigue and cognitive slowing of the medications. I've been off them for five years and excelled as a student; I'm now in grad school.

Recently, though, I read that allowing bipolar to go unmedicated will result in long-term brain damage and cognitive decline. Plus, to be honest, my success has been less of a result of hard work and more of a natural talent for test-taking. My actual motivation to work is low and, some days, nonexistent; some days, my inability to plan and organize leaves me utterly unable to act; and what's more, I'm beginning to lose the ability to remember what I've read. Still, a brief stint on lamictal and wellbutrin last year only made these things worse, and, to add insult to injury, also killed my libido.

So I'm stuck. I clearly need medication, but I'm afraid of losing my intelligence to it. I'm also very fit and don't want to destroy my metabolism with antipsychotics. What can I do? Can anyone alleviate my anxiety here?
Reply
 
avatar
ttsmile responded:
I am not a dr , so I cannot recommend a medication, but there are other meds that don't ruin your weight or put you in a fog. It is trial and error. Talk to your dr about how you feel. Hopefully, they are receptive and can help you.
 
avatar
sandtiger responded:
There are a lot of different medications out there, some that can have mild side effects, disastrous side effects, and/or no side effect at all.

For instance, I take Lamictal and have for ten years - never had a problem with it, besides a mild headache when upping the dose, and killer withdrawals when trying to come off of it (which happened, like, once).

But for other medications that are "common" for bipolar, I've been completely unable to take. Depakote and Seroquel are two of them; I had such bad side-effects that I, literally, could not function.

Talk to a doc about your concerns. It may take some time, but when you find the right med for you, or the right combination of meds, oh my lord it's fantastic. You'll still have mild ups and downs - you'll always have those, but they'll be negligible or manageable - but for the most part it's like waking up one morning and realizing how great the world really is.

Have you seen those allergy med commercials where the picture looks okay but then they 'peel' it away to show the same image only brighter and more colorful? Ridiculous as it sounds, that's what its like.

~ San
:: Living is more than just being alive - Anberlin ::


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
107 of 124 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.